What are the Most Common Side Effects of Metronidazole?

Metronidazole, an antibiotic used to treat both bacterial and parasitic infections, is typically well tolerated when taken as prescribed but may cause some common, mild side effects. Many patients complain of negative effects on their digestive systems such as nausea, constipation, or loss of appetite; others experience headache pain or feelings of dizziness. Some people notice a change in their sense of taste or a metallic taste in their mouths. Women may become prone to vaginal discomfort and other problems. Other possible side effects of metronidazole can include a sore throat, rash, or swelling and redness at the injection site if the medication is given via a shot.

Many of the common side effects of metronidazole are related to the digestive system. Some patients are afflicted with stomach upset and nausea, which can lead to vomiting; others may experience general stomach pain and cramping. Constipation may be a problem for some people taking the drug, while others can get diarrhea from it. Loss of appetite can also be a side effect. People taking metronidazole should avoid using alcohol, as it can make many of these symptoms significantly worse.

Patients may notice different sensations in their heads when taking metronidazole. Headache is a common complaint of those taking this medication, and can also be made worse by the use of alcohol. Feelings of dizziness and lightheadedness are frequently a problem. In some cases, patients will also notice that they feel unsteady or off-balance.

Another of the common side effects of metronidazole is a change in the sense of taste. Flavors may seem different or slightly off from how they usually taste. A sharp, unpleasant metallic taste may develop in the mouth. Patients may also notice that their mouths are dry while taking metronidazole.

Vaginal problems may be an issue for some women taking metronidazole. They may notice dryness, itching, or discomfort in the area. In some cases, they might have unusual discharge or painful menstruation. Some women may be more prone to developing yeast and other vaginal infections as well.

Several other issues are also frequently side effects of metronidazole. Patients can sometimes have a sore throat, stuffy nose, or even a fever while using the drug. Their skin may be generally itchy, or they might have a rash or hives. For those who receive the medication by injection, the site where it was given may become swollen, red, and sore.

Ad

You might also Like

Recommended

Discuss this Article

betterment
Post 4

@eidetic - It does seem weird, but I at least understand why metronidazole causes some women to get yeast infections. Getting a yeast infection is a possibility when a woman takes any kind of antibiotic, no matter what the reason. Since metronidazole is an antibiotic, you could easily get a yeast infection after taking it.

eidetic
Post 3

I find it kind of weird that metronidazole can cause vaginal issues. From what I understand, metronidazole is also called Flagyl, and that's usually what doctors prescribe if you have a bacterial vaginosis.

In fact, I took Flagyl for a bacterial vaginosis once, and luckily I didn't end up with any of the Flagyl side effects. Or maybe I did, and I just thought I was still having symptoms from the original infections.

sunnySkys
Post 2

@Azuza - You were smart not to drink when taking metronidazole. I didn't have any metronidazole side effects when I took it until I drank some alcohol. I had forgotten to read the insert that came with the medication, or else I probably wouldn't have drank. But I did, and I ended up throwing up a bunch of times. It was very unpleasant.

Azuza
Post 1

I tend to be really sensitive to antibiotic side effects, so when I take them, I usually get at least some of the side effects listed on the insert. I've taken metronidazole before, and it was no different.

When I took it, I ended up with a constant headache and an upset stomach. I didn't drink any alcohol though, because my doctor told me that it can really exaggerate the upset stomach symptoms. Since my stomach was already so upset, I didn't want to chance it.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email